Alert archive / Virginia / Special Weather Statements in 2015
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Oct 9, 2015, 6:21 PM EDT for Bland County, Pulaski County, Wythe County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2015, 6:21 PM EDT (22:21 UTC)
- Expired
- Oct 9, 2015, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678
WWUS81 KRNK 092221
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI OCT 9 2015
VAZ010>013-092300-
WYTHE-BLAND-PULASKI-GILES-
621 PM EDT FRI OCT 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN
GILES...WYTHE...AND BLAND COUNTIES...
AT 620 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RICH CREEK...TO CHAPEL TO NEAR CERES...AND
WAS MOVING SOUTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
DUBLIN...
AND RURAL RETREAT.
LAT...LON 3708 8128 3712 8126 3715 8113 3730 8099
3729 8097 3731 8091 3727 8054 3726 8055
3725 8061 3721 8061 3718 8059 3694 8072
3679 8110 3703 8146
TIME...MOT...LOC 2220Z 300DEG 45KT 3728 8093 3711 8105 3704 8133
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 9, 4:03 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 9, 4:03 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT FRI OCT 9 2015 .SYNOPSIS... A COLD FRONT WILL PASS THROUGH THE AREA THIS EVENING...ASSOCIATED WITH SHOWERS AND A FEW THUNDERSTORMS. THIS FRONT IS EXPECTED TO STALL ALONG THE SOUTHEAST ATLANTIC COAST SATURDAY...BECOMING THE FOCUS FOR AN AREA OF LOW PRESSURE WHICH WILL DEVELOP ALONG THE COAST AND REMAIN NEARLY STATIONARY FOR THE REMAINDER OF THE WEEKEND. MEANWHILE...HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY AND INTO NEW ENGLAND SATURDAY...AND WEDGING SOUTH ALONG THE EAST SIDE OF THE APPALACHIANS BY SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... AS OF 330 PM EDT FRIDAY... SURFACE FRONT QUICKLY APPROACHING THE FORECAST AREA FROM THE NORTHWEST. AS OF 3PM FRONT WAS ALONG THE OHIO RIVER VCNTY OF THE WV/OH BORDER. BASED ON CURRENT TRENDS IT SHOULD CROSS THE MOUNTAINS BETWEEN 6-9PM...REACHING DANVILLE BY MIDNIGHT. LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT CROSSES THE MOUNTAINS THIS EVENING. LOSS OF DAYTIME HEATING SHOULD RESULT IN WEAKENING OF THE ACTIVITY AS IT MOVES EAST OF THE MOUNTAINS AFTER DARK. SBCAPE IS CLOSE TO 1000 J/KG ALONG THE WESTERN SLOPES OF THE APPALACHIANS. BOTH THE MEAN WIND AND 0-6KM BULK SHEAR IS RUNNING AROUND 40 KTS. COMBINATION OF CAPE/SHEAR SUGGEST FAST MOVING SHOWERS/STORMS WITH POTENTIAL FOR STRONG WIND GUST ASSOCIATED WITH PASSAGE OF ANY DEEP CONVECTION. ASIDE FROM SHOWER/STORM THREAT ASSOCIATED WITH FRONT...RAIN THREAT SHOULD WANE QUICKLY WITH FROPA FOR THE VIRGINIAS AND POINTS NORTH. FROM THE VA/NC BORDER SOUTHWARD...THE PRECIPITATION THREAT IS EXPECTED TO LINGER PER THE FRONT STALLING AND A WAVE OF LOW PRESSURE DEVELOPING ALONG THE FRONT VCNTY OF THE SOUTH CAROLINA COAST SATURDAY. CHALLENGE SATURDAY WILL BE WHETHER PRECIPITATION WILL COMPLETELY CLEAR THE CWA. MODEL CONSENSUS IS FOR AREAS ALONG AND SOUTH OF HIGHWAY 58 TO MAINTAIN AT LEAST CHC POPS...WITH LIKELY TO CATEGORICAL POPS ACROSS THE CAROLINAS. CLOUDS WILL PERSIST THROUGHOUT THE DAY...WITH POTENTIAL FOR SOME CLEARING ACROSS THE NORTHERN CWA AS DRIER INFILTRATES THE REGION FROM THE NORTH...HIGH PRESSURE BUILDING FROM THE OHIO VALLEY INTO NEW ENGLAND. TEMPERATURES WILL REMAIN RELATIVELY MILD UNTIL THE FRONTAL PASSAGE LATER THIS EVENING. LOWERING DEWPOINTS AND COLD AIR ADVECTION BEHIND THE FRONT WILL THEN RESULT IN ABOUT A 10-15 DEGREE DROP THEREAFTER. SATURDAY WILL LIKELY BE A COOL DAY DUE TO LINGERING CLOUD COVER... HIGHS STRUGGLING TO GET ABOVE 60... DOWN 15-20 DEGREES COMPARED TO FRIDAY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AS OF 330 PM EDT FRIDAY... DIGGING UPPER TROF WILL EVOLVE INTO A CUTOFF LOW VCNTY OF THE SOUTH CAROLINA COAST SATURDAY NIGHT. THIS FEATURE IS THEN EXPECTED TO LINGER UNTIL THE ARRIVAL OF A NORTHERN STREAM TROUGH MONDAY NIGHT... THIS TROUGH ACTING AS A KICKER AND BOOTING THE STATIONARY LOW AWAY FROM THE COAST. UNTIL THIS TAKES PLACE THERE WILL LIKELY BE A PERSISTENT AREA OF CLOUD COVER ACROSS THE EASTERN CAROLINAS AND THREAT FOR RAIN ALONG THE COAST. FOR OUR FORECAST AREA IT APPEARS THE LOW WILL BE JUST FAR ENOUGH EAST TO KEEP RAIN OUT OF THE FORECAST. HOWEVER...CLOUDS MAY LINGER ACROSS OUR SOUTHEAST COUNTIES OR AT LEAST BE VIEWABLE ON THE SOUTHEAST HORIZON UNTIL THE LOW FINALLY MOVES FAR ENOUGH OFFSHORE. WITH SUNSHINE RETURNING TO MOST OF THE CWA...EXPECT TEMPERATURES TO WARM WELL INTO THE 60S SUNDAY...POSSIBLY TESTING 70... THEN INTO THE 70S MONDAY. OVERNIGHT LOWS WILL BE IN THE 40S...WITH A CHANCE TO DIP AS LOW AS THE UPPER 30S IN SOME OF THE MOUNTAIN VALLEYS OF THE VA/WV HIGHLANDS SUNDAY AND MONDAY MORNINGS. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 345 PM EDT THURSDAY... FAST MOVING POSITIVELY TILTED UPPER LEVEL TROUGH IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TUESDAY. ASSOCIATED SURFACE COLD FRONT WILL QUICKLY MOVE ACROSS THE FORECAST AREA WITH CHC THREAT FOR SHOWERS. AFTER TUESDAY...THE REMAINDER OF THE WEEK LOOKS DRY AS BROAD CYCLONIC FLOW OVER THE EASTERN CONUS RESULTS IN MAINLY DRY WNW FLOW ALOFT AND NO INDICATION OF MOISTURE RETURNING FROM THE GULF OR ATLANTIC. A BROAD AREA OF SURFACE HIGH PRESSURE IS FORECAST TO EXTEND FROM THE ROCKIES EAST ACROSS THE MS/TN VALLEYS. THIS WILL FAVOR NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES FOR THE MID ATLANTIC. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 123 PM EDT FRIDAY... DECAYING SHOWERS WILL SLOWLY CONTINUE TO THE EAST FROM LYH AT THE BEGINNING OF THE PERIOD...WITH IMPROVING CIGS/VSBYS FOLLOWING SUIT RISING FROM TEMPORARY MVFR CONDITIONS. OTHERWISE SHOULD MAINLY SEE ISOLATED/SCATTERED SHOWERS ARRIVING LATE IN THE AFTERNOON...WITH BETTER COVERAGE DURING THE EVENING ACROSS THE MOUNTAINS AND BY LATE EVENING EAST OF THE BLUE RIDGE. UNLIKE A TYPICAL NW/SE FRONTAL PASSAGE...MODELS CONTINUE TO HINT AT THE FORMATION OF A CUT-OFF LOW PRESSURE SYSTEM...WHICH WOULD KEEP PRECIPITATION IN LONGER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WITH INCREASING NORTHEASTERLY FLOW THROUGH SATURDAY. WEST-SW WINDS WILL BE SUSTAINED AROUND 10 KTS WITH GUSTS TO 20 KTS UNTIL THE FRONT DRIFTS EAST THIS EVENING. OVERNIGHT INTO SATURDAY MORNING...THE FLOW WILL BECOME NORTHEASTERLY. LIGHTNING ACTIVITY BEING SUPPRESSED WITH FRONTAL PRECIPITATION ENTERING DURING THE EVENING...BUT CAN NOT RULE OUT A FEW RUMBLES OF THUNDER FROM CLOUD TO CLOUD STRIKES. MAIN PRECIPITATION ARRIVAL SET TO OCCUR AROUND SUNSET AT LWB/BLF...WITH A BRIEF DELAY AS SHOWERS TREK EAST. HIGH-END MVFR TO LOW-END VFR CONDITIONS SHOULD DOMINATE THROUGH THE PERIOD. UPSLOPE SITES SUCH AS BLF/LWB MAY LOWER TO IFR OVERNIGHT...BUT IMPROVE THROUGH SATURDAY WITH WINDS BECOMING EASTERLY. LOW-MEDIUM CONFIDENCE ON CIGS/VSBYS/WIND DIRECTION. WIND SPEED WILL VARY DEPENDENT ON SHOWER CLUSTERS THAT PUSH THROUGH. EXTENDED DISCUSSION... HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE FRONT SATURDAY EVENING THROUGH MONDAY...WITH MOST LOCATIONS EXPERIENCING VFR CONDITIONS. ON TUESDAY...ANOTHER COLD FRONT IS FORECAST TO CROSS THE AREA. LOOK FOR A RETURN OF SCATTERED SHOWERS AND POCKETS OF SUB-VFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...PM LONG TERM...PM AVIATION...RCS
Hazardous weather outlook, Oct 9, 4:01 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 401 AM EDT FRI OCT 9 2015 VAZ007-010-011-WVZ042>044-507-508-100815- TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 401 AM EDT FRI OCT 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG WIND GUSTS WITH THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AHEAD OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059- 100815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 401 AM EDT FRI OCT 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 9, 5:22 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT FRI OCT 9 2015
WVZ042>044-507-508-092215-
WESTERN GREENBRIER-EASTERN GREENBRIER-SUMMERS-MERCER-MONROE-
522 PM EDT FRI OCT 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SUMMERS...GREENBRIER...NORTHERN MERCER AND MONROE COUNTIES...
AT 520 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM DROOP MOUNTAIN TO FLAT TOP...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
HINTON...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND ALDERSON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3811 8036 3805 8026 3806 7996 3770 8037
3771 8035 3762 8022 3751 8030 3743 8046
3748 8051 3739 8080 3743 8086 3735 8085
3729 8097 3751 8123 3772 8097 3768 8088
3779 8091 3787 8075 3790 8077 3823 8036
TIME...MOT...LOC 2120Z 264DEG 35KT 3853 7992 3754 8117
RABSpecial weather statement, Oct 9, 6:15 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT FRI OCT 9 2015
VAZ011-018>020-WVZ044-092315-
CRAIG-BATH-ALLEGHANY-GILES-MONROE-
615 PM EDT FRI OCT 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CRAIG...BATH...GILES...CITY OF COVINGTON...ALLEGHANY AND
EASTERN MONROE COUNTIES...
AT 613 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MOUNTAIN GROVE TO LINDSIDE...AND WAS MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
PEARISBURG...
NARROWS...
RICH CREEK...
GAP MILLS...
LINDSIDE...
AND PEMBROKE.
LAT...LON 3818 7951 3815 7953 3816 7944 3788 7965
3785 7961 3777 7967 3780 7982 3765 8002
3755 7997 3738 8016 3734 8026 3737 8033
3726 8055 3730 8094 3735 8085 3739 8088
3769 8046 3769 8029 3787 8016 3823 7974
TIME...MOT...LOC 2213Z 280DEG 18KT 3824 7962 3744 8074
RABSpecial weather statement, Oct 9, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI OCT 9 2015
VAZ010>013-092300-
WYTHE-BLAND-PULASKI-GILES-
621 PM EDT FRI OCT 9 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...WESTERN
GILES...WYTHE...AND BLAND COUNTIES...
AT 620 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RICH CREEK...TO CHAPEL TO NEAR CERES...AND
WAS MOVING SOUTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
WYTHEVILLE...
BLAND...
DUBLIN...
AND RURAL RETREAT.
LAT...LON 3708 8128 3712 8126 3715 8113 3730 8099
3729 8097 3731 8091 3727 8054 3726 8055
3725 8061 3721 8061 3718 8059 3694 8072
3679 8110 3703 8146
TIME...MOT...LOC 2220Z 300DEG 45KT 3728 8093 3711 8105 3704 8133
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 46 min |
| Oct 9, 6:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 60 min |
| Oct 9, 6:52 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 38 min |
| Oct 9, 7:00 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 45 min |
| Oct 9, 7:01 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 44 min |
| Oct 9, 7:12 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, Wythe | 63 min |
| Oct 9, 7:17 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Montgomery | 43 min |
| Oct 9, 7:28 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Buena Vista, City of Lynchburg, City of Roanoke, City of Salem | 47 min |
| Oct 9, 5:22 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe, Summers | 53 min |
Nearby
Special Weather Statements in Virginia, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.